Iowa, 2019

Hail in Iowa, April 7, 2019

April 7, 2019 · NWS DVN · 1 event in 1 county or zone

Isolated thunderstorms produced dime to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Isolated thunderstorms produced dime to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 7, 5:26 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 7, 5:26 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
626 PM CDT Sun Apr 7 2019

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Sun Apr 7 2019

As expected the first round of showers and isolated thunderstorms
moved across portions of eastern IA and nw IL this morning. 1/2 to
3/4 inch of rain fell in the Cedar Rapids/Iowa City/Dubuque areas,
but many areas received well less than that. This first round was
pretty much exiting the cwa off to the northeast.

There should be a break in the rain for several hours this
afternoon with visible satellite showing some breaks in the cloud
cover allowing for at least some sunshine at times. With
temperatures pushing well into the 60s to lower 70s and dewpoints
in the mid to upper 50s, SBCAPES should rise to 600-1000 J/kg.
Forecast soundings suggest decent lapse rates but shear is rather
weak. Water vapor loops indicate a short wave in eastern NE and
this is progged to come across the dvn cwa later this afternoon
and into the evening. A few showers/isolated tstms have developed
in western IA early this afternoon.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 300 PM CDT Sun Apr 7 2019

This evening: CAM's models develop a scattered line of showers
and thunderstorms ahead of a weak cold front and the incoming
short wave. These storms should push into our western counties
about 5 or 6 pm and then exit our eastern counties by 10 pm. In
anticipation of this line, SPC has a marginal risk of severe
storms in most of the cwa. A few storms may become severe with the
main risks large hail and damaging winds. However, due to the
rather weak shear and somewhat limited instability this should
also limit the coverage of severe weather.

Overnight: With the passage of the short wave and weak cold front
subsidence/drier airmass should allow for skies to become clear.
A weak ridge of high pressure should also build in overnight with
light west winds. This will bring a cooler night with lows dipping
into the mid to upper 40s.

Monday: A clipper-like system will be tracking across MN/WI with
a tightening pressure gradient in our northern cwa during the
afternoon. Southwest winds, gusting to 30 to 35 mph along/north of
Hwy 30, sunny skies, and warm temperatures are expected. This
should be the warmest day of the new work week with afternoon
temperatures rising into the mid 70s at most locations. See fire
weather concerns below.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 300 PM CDT Sun Apr 7 2019

Intense storm system mid/late week.

Tuesday: Dry ahead of the developing storm system in the Rockies
with highs in the lower to mid 60s.

Tuesday night through Thursday: GFS/ECMWF now seems in agreement
with tracking an intense storm system across the Midwest. As of
now both models take the center of the cyclone just west and north
of the dvn cwa. This would keep the heavy snow potential across
southern MN into central WI. However, this would be close enough
of a track to give portions of the dvn cwa moderate to heavy
rainfall (especially our northern cwa). There may also be a severe
weather risk on Thursday as the cyclone occludes and a classic dry
slot pushes into the area. However, this scenario is certainly not
etched in stone yet and any deviation of the track north or south
would greatly change the impacts to our area. An intense cyclone
in April is always troublesome.

Friday: The cyclone tracks into the Great Lakes region with the
possibility of rain or snow showers in our northern cwa. Much
cooler with highs only in the 40s.

Saturday through Sunday: Mainly dry with highs in the 50s and lows
in the 30s. However, the ECMWF indicates another storm system
impacting portions of the Midwest (including the dvn cwa) late in
the weekend. But the GFS keeps this system in the OH Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 627 PM CDT Sun Apr 7 2019

Scattered showers and thunderstorms along a weak cold front
moving through eastern Iowa may impact the terminals early in the
evening. The CID and BRL terminals appear to have the greatest
likelihood of being impacted with MVFR conditions and
thunderstorms, while an anticipated weakening trend will limit
mention to just showers at DBQ and MLI. The rest of the night will
have decreasing winds, clear skies and VFR conditions. Monday
will remain VFR, but winds will become gusty in the afternoon
from 15 to 25 kts or stronger from the southwest, especially at
CID and DBQ.

&&

.FIRE WEATHER...
Issued at 300 PM CDT Sun Apr 7 2019

Monday afternoon: A clipper-like system will be tracking across
MN/WI with a tightening pressure gradient in our northern cwa
during the afternoon. Southwest winds, gusting to 30 to 35 mph
along/north of Hwy 30 along with sunny skies, warm temperatures
and RH values dipping into the lower 30s, will bring an enhanced
risk for fast moving grass fires in dried vegetation. Afternoon
temperatures will be rising into the mid 70s at most locations. If
RH values are lower or temperatures are warmer than forecast then
red flag conditions may be met in quickly drying grasses/brush.

&&

.HYDROLOGY...
Issued at 1129 AM CDT Sun Apr 7 2019

Rainfall so far today totaled around 1/2 inch or less across the
area, although most spots had little or no rain at all. Thus
there little, if any, impact is anticipated on area rivers from
this event.

Another round of showers and thunderstorms is expected midweek.
The storm track is uncertain at this time, but rainfall could be
heavy and sufficient to create another crest or at least slow the
rate of fall depending on how much rain falls and which basins
are hit. This applies to both tributaries and the mainstem
Mississippi River.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Sheets
FIRE WEATHER...Haase
HYDROLOGY...Wolf
Hazardous weather outlook, Apr 7, 10:32 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1132 AM CDT Sun Apr 7 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1132 AM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected between 5 PM and 10 PM ahead
of an eastward moving weak cold front, and a few of these storms
may become severe. The Storm Prediction Center has a Marginal Risk
of severe thunderstorms across much of the outlook area. The main
threats will be large hail and damaging wind.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday afternoon, there will be a risk for grass fires spreading
out of control in dried vegetation, across portions of eastern
Iowa. Gusty southwest winds will combine with warm temperatures
and low humidity to enhance the risk.

Tuesday night through Thursday night, an intense large storm
system will move through the Midwest. This system is likely to
bring strong gradient winds and heavy rain to portions of Iowa
into northern Illinois. Thunderstorms are possible as well, but
the main threat from this upcoming storm system is expected to be
heavy rainfall. It is too early to determine exact impacts to area
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon and evening.

Haase

In the hours before

Special weather statement, Apr 7, 5:54 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
654 PM CDT SUN APR 7 2019

IAC087-101-177-080030-
Henry-Van Buren-Jefferson-
654 PM CDT SUN APR 7 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY...NORTHERN VAN
BUREN AND JEFFERSON COUNTIES UNTIL 730 PM CDT...

At 653 PM CDT, a strong thunderstorm was located near Batavia, or 10
miles east of Ottumwa, moving east at 35 mph.

Penny size hail is possible with this storm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4116 9218 4116 9160 4083 9160 4084 9218
TIME...MOT...LOC 2353Z 255DEG 31KT 4097 9223

Sheets
Local storm report, Apr 7, 6:14 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             SSW FAIRFIELD           41.00N 91.97W
04/07/2019  E0.50 INCH       JEFFERSON          IA   TRAINED SPOTTER

            SLIGHTLY SMALLER THAN A HALF AN INCH.

&&

DAVIDC

The radar

The Quad Cities radar (KDVN), 140 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Van Buren

When
April 7, 6:16 PM CST
Where
Van Buren County, 1.04 mi W of Birmingham
Measured
0.75 in hail
Reported by
Public
Coordinates
40.880, -91.950

A public report of dime to nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815924.